Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Taking treatment for TB. Getting persistent fever. What could be the readson?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
Hi My Brother is suffering from TB millary nodes. Currently the TB medication is going on. The weight is stable , the cough has got reduced, but he is getting persistant fever. Mostly it has been noticed the fever starts after he takes the medication. Next week we would be getting the culture report. Need to know why the fever is persistant
Posted Wed, 15 May 2013 in Infections
Answered by Dr. Luchuo Engelbert Bain 4 hours later
Hi and thanks for the query,

Tuberculosis, and especially miliary TB is associated with a chronic fever. This is because because, before diagnosis, there is already a chronic inflammatory process going on for quite sometime, with the system adapted to it. Ant Tubercular drugs take time to reduce the concentration the bacterium at the origin of the inflammation, explaining the time lapse required after initiation of treatment to obtain a decrease in the fever.

It is not unusual therefore to have persistent fever after initiation of anti TB therapy. Normally, the fever should subside after initiation of treatment. Persistence of the fever could result from a paradoxal reaction, reason why corticosteroids are prescribed at the onset of this treatment, to avoid these symptoms. Also, in case the Mycobacterium TB at origin of the disease is resistant to the drugs (multi drug resistant TB, MDR), fever could stay high. This explains purpose for doing a culture and anti biotic sensitivity tests on the samples.

I suggest you sit calm for two to three weeks to observe the evolution of the fever, and also wait for the result of the culture and sensitivity tests. The key issue in TB treatment is compliance to drugs and an appropriate nutrition. Carrying out an HIV test in TB patients is also a good idea.

Do not hesitate reporting any unusual events to your treating physician.

Thanks and best regards as I wish good health.

Luchuo, MD.

Above answer was peer-reviewed by
Follow-up: Taking treatment for TB. Getting persistent fever. What could be the readson? 2 days later
Thank you for the response.

We have conducted the HIV Test which is negative

Today we had got the culture report - below is the result
Acid fast Bacilli - not seen
Pus Cell- fair number
Conclusion - no growth of mycrobacterium species after 3 weeks of incubation

We also conducted the Malaria test yesterday - which is negative

Here the concern which we have is the persistent fever which is in the range of 99 - 102 on daily basis.

Currently in order to manage it my brother is eating the medicine which helps to reduce the fever, but that's not a solution as he cannot continue eating the fever reducing medicine on daily basis
Answered by Dr. Luchuo Engelbert Bain 14 minutes later
Hi and thanks for the query,

I understand it can be disturbing to have persistent fever meanwhile on treatment. It is not unusual to obtain negative culture results even when the cause of the symptoms is still TB. Other invasive diagnostic tests are done in this case like the lymph node biopsy in search of particular histologic pictures suggestive of TB. I think in this case other causes of chronic or persistent fever should be considered. It is a bit too early to be conclusive on the fact that its not TB, although a bit unusual.

1. I would suggest a lymph node biospy be carried out. Pathologies like lymphomas which could produce a similar clinical picture would easily be caught up.
2. Sarcoidosis could give similar clinical picture
3. Blood cultures should be done
4. Active search of a tumour by carrying out an abdominal ultrasound and CT scans
2. A rheumatologic evaluation to exclude vasculitis,, systemic lupus erythamtosus.

The opinion of an infectiologist / Internist in this case would be highly needed. I suggest you book a consultation with one for a clearer clinical evaluation.

Thanks for the the report and do not hesitate asking any further questions if need be, it's the pleasure of the XXXXXXX team.

Best regards,
Luchuo, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor